Hail, Clark
- When
- May 29, 4:10 PM EST to 4:12 PM EST
- Where
- Clark County, 0.87 mi NW of Enon
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.880, -83.940
Scattered thunderstorms developed along a cold front moving through the region during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed along a cold front moving through the region during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 29, 1:38 PM EST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 238 PM EDT SUN MAY 29 2016 .SYNOPSIS... A weak cold front will move through the region tonight, providing a chance of showers and thunderstorms. High pressure will move in on Monday, with drier conditions expected through the middle of the week. Another cold front will approach the region on Thursday, bringing the next chance for precipitation. && .NEAR TERM /THROUGH TONIGHT/... With only some light showers remaining in the eastern sections of the forecast area, attention will turn to the approaching cold front just to the west. The front appears roughly coincident with a wide band of enhanced cumulus on visible satellite imagery. Current surface observations indicate that the front currently extends from around Lansing MI to Bloomington IN. There is a very slight wind shift (210-220 degrees to 240-250 degrees) and a notable change in dewpoints (upper 60s to lower 60s), but temperatures are virtually identical on either side of the boundary. With these parameters in mind, and knowing that the front is not moving quickly, it is apparent that frontal forcing is not going to be especially strong. Nonetheless, the first convective cells have begun to develop, and this activity is expected to grow during the next few hours. High-resolution computer model forecasts have, across-the-board, been too fast in generating convection today. This suggests their instability forecasts may have been aggressive. A modified 12Z KILN sounding with current conditions produces MLCAPE of around 1500 J/kg, which is close to current LAPS analysis values (with higher values approaching 2000 J/Kg just ahead of the front in eastern Indiana). Surface-based parcels may be able to add another 500 J/kg on top of that, and perhaps more importantly, SPC mesoanalysis and the aforementioned modified sounding both support values of DCAPE of 600-1000 J/kg. This means that where convection does develop and become mature, it will likely be deep, and will have the potential for strong to possibly severe winds. However, weak forcing and shear (0-6km bulk shear of only around 20 knots) will make it very difficult for storms to become organized. Thus, any severe threat will likely be more pulse-type than based on updraft longevity, but a marginal risk of severe winds and hail still appears a possibility. Storm chances will be highest in the western half of the CWA between 18Z-21Z, and will then move to the east between 21Z-01Z, gradually diminishing after peak heating has been passed. Dry and mostly clear conditions are expected for the entire forecast area after 03Z, as the slightly drier air mass behind the front advects into the area. With less moisture in the boundary layer, min temps will get to around 60 degrees in the northwestern CWA, with lower 60s elsewhere. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... Behind the weak front, no huge change in air mass is expected, though dewpoints will be 5-8 degrees lower than they were over the weekend. At the surface, high pressure will be centered over the lower Ohio Valley, providing light northwesterly flow across the ILN CWA. Drier conditions will allow for mostly sunny skies, and thus despite the wind shift, temperatures will again be able to reach the lower 80s across the entire forecast area. As the surface high spreads northeast across the region and into southern Michigan, tranquil conditions are expected on Monday night, with lows in the lower 60s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... High pressure will continue over the region Tuesday into Tuesday night. Warm temperatures in the lower to mid 80s will persist with lows in the upper 50s to the lower 60s. A mid level trough is still advertised to move from the northern and central Plains to the Great Lakes Region Wednesday into Thursday. Most of the region will squeeze out one more dry day on Wednesday as high pressure moves off to the east. There could be enough moisture and diurnal instability late in the day on Wednesday for a low chance of showers/storms far west. As the mid level trough moves through the region on Thursday, an associated cold front at the surface will move through as well. There are some minor timing differences, but the region is still expected to see a gradual increase in showers and storms Wednesday night into Thursday. Warm highs in the mid to upper 80s on Wednesday will be tempered on Thursday by clouds and the threat for precipitation. For Thursday night into Friday, the cold front is forecast to exit southeast of the region, ushering in cooler and drier air with the threat for precipitation ending. Highs on Friday will range in the 75 to 80 degree range. For the upcoming weekend, the upper level pattern will transition to a broad long wave trough over the Great Lakes and Ohio Valley. High pressure on Saturday will give way to a weak disturbance Saturday night into Sunday. Have kept a low chance of showers and storms with this system at this time. Temperatures will generally range from 75 to 80 degrees for highs with upper 50s to lower 60s for lows. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Shower development is expected to coalesce into a line of thunderstorms ahead of the passage of a cold front this evening. H5 trough in the Upper Midwest will pivot northeastward into the Great Lakes early this afternoon. Showers that develop in the warm sector ahead of the cold frontal passage will deepen with the heating of the day, and as the front approaches later today there may be enough low level shear available for a line of storms to develop and propagate eastward in the late day and early evening. skies will be VFR until storms roll through. Gusty winds and mvfr vsbys are expected in thunderstorms but timing cannot be gleaned at this moment. Will have to wait until the expected line develops and extrapolate positioning and timing with any amendments this afternoon. Sky cover will rapidly improve this evening in favor of generally clear skies overnight. Some fair wx cu may sprout in the drier if not cooler air behind the front tomorrow. OUTLOOK...Showers and thunderstorms are possible Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hatzos NEAR TERM...Hatzos SHORT TERM...Hatzos LONG TERM...Hickman AVIATION...Franks
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 505 AM EDT SUN MAY 29 2016 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-300915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 505 AM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON INTO THE EVENING. A FEW OF THESE STORMS COULD BECOME STRONG AND APPROACH SEVERE LIMITS WITH GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT SUN MAY 29 2016
OHZ051>053-061-292000-
MONTGOMERY OH-MIAMI OH-CLARK OH-CHAMPAIGN OH-
335 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONTGOMERY...
EASTERN MIAMI...NORTHWESTERN CLARK AND SOUTHWESTERN CHAMPAIGN
COUNTIES UNTIL 400 PM EDT...
AT 335 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
VANDALIA...MOVING NORTHEAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
LOCATIONS IMPACTED INCLUDE...
DAYTON...HUBER HEIGHTS...TROY...VANDALIA...TIPP CITY...NEW CARLISLE...
NORTHRIDGE...BROWN...CHRISTIANSBURG...NORTH HAMPTON...FLETCHER...TREMONT
CITY...CASSTOWN...BRANDT...DIALTON...GRAYSON...DAYTON INTERNATIONAL
AIRPORT...GINGHAMSBURG...HAVEN VIEW AND PHONETON.
THIS INCLUDES THE FOLLOWING INTERSTATES...
I-70 IN OHIO BETWEEN MILE MARKERS 30 AND 39.
I-75 IN OHIO BETWEEN MILE MARKERS 58 AND 70.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4002 8381 3981 8418 3988 8429 4019 8409
4019 8408
TIME...MOT...LOC 1935Z 217DEG 24KT 3988 8419
SITESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 357 PM EDT SUN MAY 29 2016 OHZ043-051>053-292030- MIAMI OH-CLARK OH-SHELBY OH-CHAMPAIGN OH- 357 PM EDT SUN MAY 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN MIAMI...NORTHWESTERN CLARK...SOUTHEASTERN SHELBY AND WESTERN CHAMPAIGN COUNTIES UNTIL 430 PM EDT... AT 356 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW CARLISLE...MOVING NORTHEAST AT 25 MPH. STORM HAZARDS INCLUDE... WINDS TO 50 MPH... PENNY SIZE HAIL... LOCATIONS IMPACTED INCLUDE... URBANA...TIPP CITY...NEW CARLISLE...ST. PARIS...BROWN...CHRISTIANSBURG... NORTH HAMPTON...FLETCHER...CASSTOWN...CARYSVILLE...KISER LAKE STATE PARK... DIALTON...ROSEWOOD...GRAYSON...WESTVILLE...HAVEN VIEW...BALLOU...THACKERY... MILLERSTOWN AND TERRE HAUTE. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY. LAT...LON 3991 8407 3999 8421 4027 8402 4010 8374 TIME...MOT...LOC 1956Z 216DEG 22KT 3997 8410 SITES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT SUN MAY 29 2016
OHZ053-062-292130-
GREENE OH-CLARK OH-
505 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENE AND CENTRAL
CLARK COUNTIES UNTIL 530 PM EDT...
AT 505 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER ENON...
MOVING NORTHEAST AT 40 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...FAIRBORN...YELLOW SPRINGS...ENON...SOUTH CHARLESTON...
HARMONY...DONNELSVILLE...CLIFTON...SPRINGFIELD MUNICIPAL AIRPORT...
PITCHIN...HOLIDAY VALLEY...GREEN MEADOWS...SNYDERVILLE...BUCK CREEK STATE
PARK AND HUSTEAD.
THIS INCLUDES I-70 IN OHIO BETWEEN MILE MARKERS 46 AND 65.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3978 8394 3984 8399 3992 8395 3998 8381
3997 8363 3983 8364
TIME...MOT...LOC 2105Z 244DEG 33KT 3986 8391
HATZOSThe Cincinnati radar (KILN), 52 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
4 thunderstorm wind, 2 hail, 2 flood, 1 flash flood. Local standard time, as filed.
A tree fell on a house.
A large tree was downed.
A large tree was blown onto a car.
A few trees were blown down.
One to one and a half feet of water was covering Ohio Route 247 north of West Union.
A bridge was washed away on West Fork Road near the intersection with Ohio Route 763.
High water was covering US Route 50 near the Highland and Brown County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628204, 628207, 628208, 628205, 628206, 628209, 628202, 628056, 628203.